House Calls, May 17, 2012
Practicing family physicians from the UNC Department of Family Medicine have teamed up with The Carrboro Citizen to bring you a weekly feature responding to your questions about health and medicine. Send your questions or comments to email@example.com
This week we respond to questions about MRIs for headaches and pain relievers.
Dear HOUSE Calls, If I have cluster headaches and had an MRI 10 years ago, do I need another MRI?
Every case is individualized. Most people with headache syndromes (tension, migraine or cluster) do not need nor benefit from any kind of brain imaging. However, certain symptoms, findings on exams or frequency or severity of headaches may lead your doctor to recommend brain imaging. Given that you have already had an MRI (presumably in the context of an evaluation for these headaches) it is highly unlikely that a new MRI would find anything important or helpful to the treatment of your symptoms. However, if there has been a noticeable change in the frequency, severity, quality, intensity or associated symptoms of these headaches, we would certainly encourage you to discuss this with your family doctor. Most often, based on history and exam we can reassure patients that there is little or no reason to worry about a change in the cause of the headache, and then we can get down to business and focus on treatment.
Dear HOUSE Calls, I like to play soccer, volleyball and hockey on the weekends. Sometimes I have a lot of knee pain. I am 42 years old. What is the best pain reliever for this, and what dose do you recommend (I weigh 170 pounds)?
Acetaminophen can be used at a dose of 500-1000mg every four to six hours (maximum of 3000mg in 24 hours). Note that this is a reduction in the previously recommended maximum dose of 4000mg because of liver side effects. Ibuprofen is also an excellent pain reliever and can be used safely at a dose of 600-800mg every eight hours. Make sure to take it with food so it does not bother your stomach. Some people feel that ibuprofen works better or lasts longer. You should not use it before a sustained workout, as muscle breakdown and dehydration can stress your kidneys. Acetaminophen should be used with caution if you are a heavy drinker because of the extra stress on your liver. It is safe to use both of these medicines together. We wonder about the need to take pain medicine after these activities. Are you overdoing it, or exercising at a high level infrequently (weekends only) so it is a greater stress on your body? Is there something you could do differently such as core strength building, stretching or warming up? Consider working with your doctor or a physical therapist.
House Calls is a weekly column by Dr. Adam Goldstein, Dr. Cristy Page and Dr. Adam Zolotor on behalf of Your Health and the UNC Department of Family Medicine.
Comments are closed.